Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Commutative ideal theory without finiteness conditions: Primal ideals

Authors: Laszlo Fuchs, William Heinzer and Bruce Olberding
Journal: Trans. Amer. Math. Soc. 357 (2005), 2771-2798
MSC (2000): Primary 13A15, 13F05
Published electronically: September 2, 2004
MathSciNet review: 2139527
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Our goal is to establish an efficient decomposition of an ideal $A$ of a commutative ring $R$ as an intersection of primal ideals. We prove the existence of a canonical primal decomposition: $A = \bigcap_{P \in \mathcal{X}_A}A_{(P)}$, where the $A_{(P)}$ are isolated components of $A$ that are primal ideals having distinct and incomparable adjoint primes $P$. For this purpose we define the set $\operatorname{Ass}(A)$ of associated primes of the ideal $A$ to be those defined and studied by Krull. We determine conditions for the canonical primal decomposition to be irredundant, or residually maximal, or the unique representation of $A$ as an irredundant intersection of isolated components of $A$. Using our canonical primal decomposition, we obtain an affirmative answer to a question raised by Fuchs, and also prove for $P \in \operatorname{Spec}R$ that an ideal $A \subseteq P$ is an intersection of $P$-primal ideals if and only if the elements of $R \setminus P$ are prime to $A$. We prove that the following conditions are equivalent: (i) the ring $R$ is arithmetical, (ii) every primal ideal of $R$ is irreducible, (iii) each proper ideal of $R$ is an intersection of its irreducible isolated components. We classify the rings for which the canonical primal decomposition of each proper ideal is an irredundant decomposition of irreducible ideals as precisely the arithmetical rings with Noetherian maximal spectrum. In particular, the integral domains having these equivalent properties are the Prüfer domains possessing a certain property.

References [Enhancements On Off] (What's this?)

  • 1. R. Berger, Various notions of associated prime ideals, Annal. Univer. Saraviensis 5 (1994), 245-271. MR 95g:13001
  • 2. N. Bourbaki, Commutative Algebra, Chapters 1 - 7, Springer-Verlag, 1989. MR 90a:13001
  • 3. M. Fontana, J. Huckaba and I. Papick, Prüfer domains, Marcel Dekker, 1998. MR 98d:13021
  • 4. L. Fuchs, A condition under which an irreducible ideal is primary, Quart. J. Math. Oxford 19 (1948), 235-237. MR 10:280c
  • 5. L. Fuchs, On primal ideals, Proc. Amer. Math. Soc. 1 (1950), 1-6. MR 11:310d
  • 6. L. Fuchs, W. Heinzer and B. Olberding, Maximal prime divisors in arithmetical rings, to appear in Venezia 2002 Proceedings, Lecture Notes in Pure and Applied Math., Marcel Dekker.
  • 7. L. Fuchs and E. Mosteig, Ideal theory in Prüfer domains: an unconventional approach, J. Algebra 252 (2002), 411-430. MR 2003e:13028
  • 8. R. Gilmer, A counterexample to two conjectures in ideal theory, Amer. Math. Monthly, 74 (1967), 195-197.
  • 9. R. Gilmer and W. Heinzer, Overrings of Prüfer domains II, J. Algebra 7 (1967), 281-302. MR 36:150
  • 10. R. Gilmer and W. Heinzer, Primary ideals with finitely generated radical in a commutative ring, Manuscripta Math. 78 (1993), 201-221. MR 93k:13003
  • 11. R. Gilmer and W. Heinzer, Imbeddability of a commutative ring in a finite-dimensional ring, Manuscripta Math. 84 (1994), 401-414. MR 95i:13004
  • 12. W. Heinzer, Quotient overrings of integral domains, Mathematika 17 (1970), 139-148. MR 42:244
  • 13. W. Heinzer and D. Lantz, The Laskerian property in commutative rings, J. Algebra 72 (1981), 101-114. MR 83h:13025
  • 14. W. Heinzer and J. Ohm, Locally Noetherian commutative rings, Trans. Amer. Math. Soc., 158 (1971), 273-284. MR 43:6192
  • 15. W. Heinzer and S. Wiegand, Prime ideals in two-dimensional polynomial rings, Proc. Amer. Math. Soc., 107 (1989), 577-586. MR 90b:13010
  • 16. J. Iroz and D. Rush, Associated prime ideals in non-Noetherian rings, Can. J. Math. 36 (1984), 344-360. MR 85j:13002
  • 17. C. Jensen, Arithmetical rings, Acta Math. Acad. Sci. Hung. 17 (1966), 115-123. MR 32:7577
  • 18. I. Kaplansky, Commutative Rings (University of Chicago Press, 1974). MR 49:10674
  • 19. W. Krull, Idealtheorie in Ringen ohne Endlichkeitsbedingung, Math. Ann. 101 (1929), 729-744.
  • 20. W. Krull, Idealtheorie, Ergebnisse d. Math. (Springer-Verlag, Berlin, 1935). MR 37:5197 (2nd ed.)
  • 21. R. Kuntz, Associated prime divisors in the sense of Krull, Can. J. Math. 24 (1972), 808-818. MR 47:1788
  • 22. D. McQuillan, Rings of integer-valued polynomials determined by finite sets, Proc. Royal Irish Acad. 85 (1985), 177-184. MR 87g:13016
  • 23. S. Mori, Über eindeutige Reduktion in Ringen ohne Teilerkettensatz, J. Sci. Hiroshima Univ. A 3 (1933), 275-318.
  • 24. M. Nagata, Some remarks on prime divisors, Memoirs College of Science, Kyoto University, Series A, 33 (1960) 297-299. MR 22:9518
  • 25. M. Nagata, Local Rings (Interscience, 1962). MR 27:5790
  • 26. N. Nakano, Idealtheorie in einem speziellen unendlichen algebraischen Zahlkörper, J. Sci. Hiroshima Univ. Ser. A 16 (1953), 425-439. MR 15:510b
  • 27. E. Noether, Idealtheorie in Ringbereichen, Math. Ann. 83 (1921), 24-66.
  • 28. J. Ohm and P. Pendleton, Rings with Noetherian spectrum, Duke Math. J. 35 (1968), 631-640. MR 37:5201
  • 29. B. Olberding, Globalizing local properties of Prüfer domains, J. Algebra 205 (1998), 480-504. MR 2000f:13040
  • 30. D. Rush and L. Wallace, Noetherian maximal spectrum and coprimely packed localizations of polynomial rings, Houston J. Math. 28 (2002) 437-448.
  • 31. D. Underwood, On some uniqueness questions in primary representations of ideals. J. Math. Kyoto Univ. 9 (1969), 69-94. MR 40:134
  • 32. O. Zariski and P. Samuel, Commutative Algebra, Vol. 2, Van Nostrand, Princeton 1960. MR 22:11006

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13A15, 13F05

Retrieve articles in all journals with MSC (2000): 13A15, 13F05

Additional Information

Laszlo Fuchs
Affiliation: Department of Mathematics, Tulane University, New Orleans, Louisiana 70118

William Heinzer
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Bruce Olberding
Affiliation: Department of Mathematical Sciences, New Mexico State University, Las Cruces, New Mexico 88003-8001

Keywords: Primal ideal, associated prime, arithmetical ring, Pr\"ufer domain
Received by editor(s): January 2, 2003
Received by editor(s) in revised form: November 4, 2003
Published electronically: September 2, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society